Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 50, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 20, 2002, 6:12 PM EDT for Jones County, Onslow County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2002, 6:12 PM EDT (22:12 UTC)
- Expired
- Jul 20, 2002, 6:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 6:30 PM EDT | Thunderstorm Wind 52 E | Belgrade, NC | Numerous trees and power lines down in and around Belgrade. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
053 WUUS52 KMHX 202212 SVRMHX NCC103-133-202245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 612 PM EDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN EASTERN NORTH CAROLINA ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 645 PM EDT * AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF JACKSONVILLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DEPPE AT 625 PM EDT. BELGRADE...AND...MAYSVILLE AT 630 PM EDT. THIS STORM WILL PRODUCE STRONG DAMAGING WINDS IN EXCESS OF 60 MPH. IF YOU ARE IN THE PATH OF THE STORM...SEEK SHELTER INSIDE A SUBSTANTIAL STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$ LAT...LON 3493 7747 3475 7746 3473 7704 3496 7704 5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:34 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 20, 2:34 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 234 PM EDT SAT JUL 20 2002 DEEP DOWNSLOPE AND W-NW SFC TRAJ HAVE HELPED STAVE OFF CONVECTION AND HAS KEPT SEA BREEZE PINNED TO THE COAST SO FAR. IF SEA BRZ FAILS TO IGNITE STORMS THIS AFTN THEN FOCUS SHIFTS TO LATER THIS EVENING AS POTENT SWIRL OVER CNTRL NC MOVES E. PLENTY LIFT INDICATED ALG SHEAR AXIS OF VORT AS IT MOVES INTO ERN NC. HIGH LOWER TROP CAPE WITH COOLING AND DIV ALOFT TNGT WILL AID UPDRAFTS. PATTERN REMAINS UNSETTLED THROUGH MUCH OF THE EXTENDED PERIOD AS UPPER LOW CIRCULATES OVER THE REGION. WITH CLOUDS AND LOWERING HEIGHTS HEAT ADVISORY NOT ANTICIPATED NEXT SEVERAL DAYS. MARINE: WK TROF IS LOCATED FRM NR OREGON INLET WWD TO CSTL PLN. MDLS EASE IT ONLY A BIT FURTHER S OVN. THIS MAY HOLD TRUE BUT CONVECTION THAT WL BE ARND HERE LTR MAY DRAG FNT A BIT FURTHER S THAN GUID INDICATES...WL MONITOR. TREND FOR SUNDAY WL BE FOR THE TROF TO REFORM BACK TO THE W WITH A S/SW FLOW AGAIN BECMG DOMINATE. TROF REMAINS W OF THE CSTL WTRS AND SNDS DURING MOST OF THE EXTND PERIOD WITH FRISKY S/SW FLOW. WL KP CONDS BLO SCA TNT WL SEAS 3 FT N AND MAINLY 4 FT S. MHX...NONE. COLBY/GATES
In the hours before
Special weather statement, Jul 20, 2:45 PM EDT, 3 hours 27 minutes before
NCZ103-104-202000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 245 PM EDT SAT JUL 20 2002 ...LIGHTNING STORM TO MOVE ACROSS THE NORTHERN OUTER BANKS... A THUNDERSTORM MOVING SOUTHEAST AT 20 MPH ACROSS THE ALBEMARLE SOUND WILL BRING FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING OVER MUCH OF THE NORTHERN OUTER BANKS FROM NAGS HEAD TO DUCK. BEACH-GOERS IN THIS AREA SHOULD SEEK AN INDOOR LOCATION AS THE LIGHTNING HAS BEEN VERY ACTIVE. THE DARE COUNTY FIRE DEPARTMENT HAS BEEN DISPATCHED TO THE DUCK AREA WHERE SEVERAL TREES WERE REPORTED ON FIRE. IF YOU HERE THUNDER...THIS IS THE TIME TO SEEK SHELTER. ON THE BEACH AND NEAR WATER IS GOING TO BE A DANGEROUS PLACE TO BE FROM NAGS HEAD TO DUCK THROUGH 400 PM DUE TO THE NUMEROUS LIGHTNING STRIKES. COLBY
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:41 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 34 min |
| Jul 20, 2:11 PM EDT | Special Marine Warning | MHX | 64 min | |
| Jul 20, 5:46 PM EDT | Special Marine Warning | MHX | 44 min | |
| Jul 20, 6:17 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell, Washington | 28 min |
| Jul 20, 6:33 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 42 min |
| Jul 20, 6:44 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 46 min |
| Jul 20, 7:31 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 44 min |
| Jul 20, 7:37 PM EDT | Special Marine Warning | MHX | 38 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.